Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 31, 2018, 3:01 AM CDT for Atchison County, Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 3:01 AM CDT (08:01 UTC)
- Expired
- Aug 31, 2018, 3:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:03 AM CDT | HAIL 1 | 2 Nnw Atchison, KS | DELAYED REPORT: REPORT ON TWITTER OF QUARTER SIZED HAIL IN ATCHISON, KS. TIMING ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS53 KEAX 310801
SVREAX
KSC005-043-MOC021-310830-
/O.NEW.KEAX.SV.W.0209.180831T0801Z-180831T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT FRI AUG 31 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
South central Doniphan County in northeastern Kansas...
Northeastern Atchison County in northeastern Kansas...
Southwestern Buchanan County in northwestern Missouri...
* Until 330 AM CDT.
* At 301 AM CDT, a severe thunderstorm was located near Atchison,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Atchison, Rushville and Doniphan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3954 9517 3964 9523 3977 9505 3957 9494
TIME...MOT...LOC 0801Z 246DEG 14KT 3963 9513
HAIL...1.50IN
WIND...<50MPH
$$
Barham3 follow-up statements
022 WWUS53 KEAX 310811 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 311 AM CDT FRI AUG 31 2018 KSC005-043-MOC021-310830- /O.CON.KEAX.SV.W.0209.000000T0000Z-180831T0830Z/ Doniphan KS-Atchison KS-Buchanan MO- 311 AM CDT FRI AUG 31 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR SOUTH CENTRAL DONIPHAN...NORTHEASTERN ATCHISON AND SOUTHWESTERN BUCHANAN COUNTIES... At 311 AM CDT, a severe thunderstorm was located near Rushville, or near Atchison, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Atchison, Rushville and Doniphan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3957 9512 3967 9518 3977 9505 3960 9496 TIME...MOT...LOC 0811Z 246DEG 14KT 3965 9508 HAIL...1.00IN WIND...<50MPH $$ Barham
131
WWUS53 KEAX 310821
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
321 AM CDT FRI AUG 31 2018
KSC005-310831-
/O.CAN.KEAX.SV.W.0209.000000T0000Z-180831T0830Z/
Atchison KS-
321 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3974 9504 3964 9498 3963 9498 3961 9505
3962 9506 3962 9509 3968 9513
TIME...MOT...LOC 0821Z 246DEG 14KT 3967 9503
$$
KSC043-MOC021-310830-
/O.CON.KEAX.SV.W.0209.000000T0000Z-180831T0830Z/
Doniphan KS-Buchanan MO-
321 AM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTH CENTRAL DONIPHAN AND WEST CENTRAL BUCHANAN COUNTIES...
At 321 AM CDT, a severe thunderstorm was located near Rushville, or 7
miles southwest of Wathena, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Doniphan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3974 9504 3964 9498 3963 9498 3961 9505
3962 9506 3962 9509 3968 9513
TIME...MOT...LOC 0821Z 246DEG 14KT 3967 9503
HAIL...1.00IN
WIND...<50MPH
$$
Barham205
WWUS53 KEAX 310829
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT FRI AUG 31 2018
KSC043-MOC021-310839-
/O.EXP.KEAX.SV.W.0209.000000T0000Z-180831T0830Z/
Doniphan KS-Buchanan MO-
329 AM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DONIPHAN AND
WEST CENTRAL BUCHANAN COUNTIES WILL EXPIRE AT 330 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3974 9504 3964 9498 3963 9498 3961 9505
3962 9506 3962 9509 3968 9513
TIME...MOT...LOC 0829Z 246DEG 14KT 3968 9500
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:44 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 30, 11:44 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1144 PM CDT Thu Aug 30 2018 .Discussion... Issued at 355 PM CDT THU AUG 30 2018 It's been a bit cloudy and rainy today in Kansas City, and points south, as morning convection continued to percolate into the afternoon hours. This appears to be the result of southwest to northeast oriented jet, associated with a very subtle shortwave trough embedded within the zonal flow, which has kept moisture advection impinging on the backside of the exiting surface high and/or the cold pool left behind be the morning storms. Additionally, radar returns of scattered development across north central and central Missouri provide a bit of an indication that the convection farther south has developed a weak MCV, all of which has allowed showers and isolated convection to persist well into the afternoon hours. Rest of the afternoon and evening hours will see the current round of storms shift to the southeast with some scattered activity in its wake through the early evening hours. Given that today's storms have worked over environment across west central to central Missouri, severe weather is not expected from any of the storms that might persist into the early evening here in Missouri. However, another round of storms will likely develop late tonight into Friday morning, which will need careful watching early Friday morning. Friday morning...will likely start with some stormy weather as both operational and hi-res CAM models point at convection redeveloping across eastern Nebraska and Iowa again late tonight as the southwest to northeast nocturnal jet re-intensifies. It's likely, given the prevailing flow, that much of the storm activity early Friday morning will stay to our north, but there is a decent enough signal to warrant keeping likely POPs in across far north Missouri early Friday morning for any storms spreading south from Iowa. These storms will be working into an environment that will likely have more than 1500 J/KG of MUCAPE with 0-6KM shear values in the 20 to 30 knot range, which may allow for marginally severe hail and damaging winds. Additionally, with PWATs nearing 2 inches, expect any storms Friday morning to be very efficient rain makers; and with the recent rain across northern Missouri lowering flood guidance values, river and/or localized flash flooding may be an issue from the strongest of storms, or if storms train over any one location Friday morning. One last note; 18Z models are starting to come in and some have significantly shifted the expected development of, and areas affected by, the storms a bit farther north with the jet axis. Have kept going POPs in the likely range, but later shift will need to watch in case POPs need trimming. Otherwise for Friday and on into the weekend, expect gusty south winds to send our temperatures bounding back into the mid 80s to low 90s for the Friday afternoon and again Saturday. This temperature advection will push a warm front north into Iowa Friday afternoon, which is where convection is expected to redevelop that evening. There might be some activity in far northern Missouri late Friday night, but what activity is currently forecast should move northwest quickly. Otherwise, expect the mean zonal will push a frontal boundary, wallowing to our west, into the far northwest corner of Missouri where it is currently expected to lay for much of the weekend. This will provide a bit of focus for on-again-off-again precipitation chances across northern Missouri over the weekend and into the beginning of next work week. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1143 PM CDT THU AUG 30 2018 VFR conditions are expected across the Kansas City TAF locations for next 24 hours. That said, by sunrise, an area of showers and storms is expected to develop over northwestern Missouri and push eastward across northern Missouri. By afternoon, another area of thunderstorms will again move into northern Missouri. Models are still not in agreement on the location for the second round of storms; however, both rounds of thunderstorms could to impact KSTJ. Southeast winds will pick up by late morning and into the afternoon with gusts near 25 knots. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...CDB/Otto
Hazardous weather outlook, Aug 30, 1:02 PM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 102 PM CDT Thu Aug 30 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 102 PM CDT Thu Aug 30 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Scattered storms are ongoing across portions of the region early this afternoon with another round expected again tonight. Some storms overnight will be capable of marginally severe hail and wind, along with heavy rain which may lead to localized flooding and flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several rounds of showers and thunderstorms capable of producing heavy rain are expected through the weekend. These storms will be capable of producing widespread 1 to 3 inches of rain with the chance for localized higher amounts across north-central Missouri. This additional rainfall on top of recent heavy rain could lead to flash flooding as well as river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 31, 1:41 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
141 AM CDT FRI AUG 31 2018
KSZ102-MOZ002-011-012-310730-
Doniphan KS-Holt MO-Nodaway MO-Andrew MO-
141 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT...SOUTH CENTRAL NODAWAY AND WESTERN ANDREW COUNTIES UNTIL 230 AM
CDT...
At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or 8 miles east of Highland, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Savannah, Mound City, Highland, Troy, Country Club Villa, Country
Club, Oregon, Amazonia, Forest City, Fillmore, White Cloud, Big Lake,
Rosendale, Severance, Leona, Fortescue, Bigelow, Iowa Point and
Fanning.
This includes the following highways...
Interstate 29 between mile markers 52 and 83.
Interstate 229 between mile markers 10 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 9539 4010 9539 4020 9486 3983 9475
3982 9487 3981 9488 3974 9534 4000 9534
4000 9531 4003 9535 4003 9540 4006 9542
TIME...MOT...LOC 0640Z 251DEG 21KT 3990 9512
BarhamSpecial weather statement, Aug 31, 1:56 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
156 AM CDT FRI AUG 31 2018
KSZ025-310745-
Atchison KS-
156 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 245 AM
CDT...
At 156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscotah, or 9 miles south of Horton, moving northeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron, Potter,
Cummings and Arrington.
LAT...LON 3958 9556 3965 9533 3965 9527 3942 9513
3942 9552 3955 9557
TIME...MOT...LOC 0656Z 246DEG 15KT 3952 9548
BarhamSpecial weather statement, Aug 31, 2:34 AM CDT, 27 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 234 AM CDT FRI AUG 31 2018 KSZ025-102-MOZ020-310815- Doniphan KS-Atchison KS-Buchanan MO- 234 AM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN... NORTHEASTERN ATCHISON AND SOUTHWESTERN BUCHANAN COUNTIES UNTIL 315 AM CDT... At 234 AM CDT, Doppler radar was tracking a strong thunderstorm over Lancaster, or 8 miles west of Atchison, moving northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Atchison, Rushville, Lancaster and Doniphan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3949 9529 3962 9536 3977 9505 3958 9494 TIME...MOT...LOC 0734Z 243DEG 18KT 3959 9527 Barham
Special weather statement, Aug 31, 2:44 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
244 AM CDT FRI AUG 31 2018
MOZ011-012-310830-
Holt MO-Andrew MO-
244 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHWESTERN ANDREW COUNTIES UNTIL 330 AM CDT...
At 244 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or 11 miles southeast of Mound City, moving northeast at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oregon, Fillmore and Rosendale.
This includes Interstate 29 between mile markers 66 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4005 9518 4013 9499 4013 9485 4002 9480
3993 9511
TIME...MOT...LOC 0744Z 244DEG 17KT 4002 9508
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:41 AM CDT | Special Weather Statement | EAX | Doniphan | 49 min |
| Aug 31, 1:49 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 26 min |
| Aug 31, 1:56 AM CDT | Special Weather Statement | EAX | Atchison | 49 min |
| Aug 31, 2:34 AM CDT | Special Weather Statement | EAX | Doniphan | 41 min |
| Aug 31, 2:13 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 32 min |
| Aug 31, 2:44 AM CDT | Special Weather Statement | EAX | Andrew | 46 min |
| Aug 31, 3:19 AM CDT | Special Weather Statement | EAX | Daviess, Harrison | 41 min |
| Aug 31, 3:27 AM CDT | Special Weather Statement | EAX | Andrew, DeKalb | 48 min |
| Aug 31, 4:51 AM CDT | Special Weather Statement | EAX | Gentry | 24 min |
| Aug 31, 5:30 AM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| Aug 31, 6:15 AM CDT | Special Weather Statement | EAX | Ray | 45 min |
| Aug 31, 6:21 AM CDT | Special Weather Statement | EAX | Carroll | 39 min |
| Aug 31, 6:50 AM CDT | Special Weather Statement | EAX | Lafayette, Saline | 40 min |
| Aug 31, 7:06 AM CDT | Special Weather Statement | EAX | Johnson | 39 min |
| Aug 31, 7:55 AM CDT | Areal Flood Advisory | EAX | Caldwell, Daviess, Grundy, Harrison, Livingston | 3 hr |
| Aug 31, 8:36 AM CDT | Areal Flood Advisory | EAX | Carroll, Ray | 3 hr |
| Aug 31, 8:46 AM CDT | Special Weather Statement | EAX | Cass | 29 min |
| Aug 31, 9:07 AM CDT | Flash Flood Warning | EAX | Carroll | 6 hr |
| Aug 31, 10:01 AM CDT | River Flood Warning | EAX | Carroll | 68 hr |
| Aug 31, 10:07 AM CDT | Areal Flood Advisory | EAX | Lafayette, Saline | 3 hr |
| Aug 31, 11:45 AM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| Aug 31, 12:49 PM CDT | Special Weather Statement | EAX | Pettis | 26 min |
| Aug 31, 12:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 31 min |
| Aug 31, 1:05 PM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Cooper, Howard, Saline | 3 hr |
| Aug 31, 3:01 PM CDT | Areal Flood Warning | EAX | Carroll | 24 hr |
| Aug 31, 4:02 PM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 43 min |
| Aug 31, 4:50 PM CDT | Special Weather Statement | EAX | Carroll | 40 min |
| Aug 31, 5:42 PM CDT | Special Weather Statement | EAX | Carroll, Saline | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.